Liver Damage From Acetaminophen Overdose

FDA Warns Against Liver Damage From Acetaminophen Overdose

A common pain reliever used by countless people can have serious side effects if the dosage is too great. That is probably true for most medications. However, the medication in question, acetaminophen, and the basic ingredient for Tylenol is also used in many prescription products.

Liver Damage From Acetaminophen Overdose

FDA Warns Against Liver Damage From Acetaminophen Overdose

In fact, acetaminophen overdose is one of the most common poisonings worldwide. People often think that this medicine is very safe. However, it may be deadly if taken in large doses. However, persons taking prescription medications for pain may not realize that the medicine ordered by a doctor may also contain acetaminophen.

The FDA is asking doctors to stop prescribing painkillers containing more than 325 milligrams of acetaminophen. Painkillers, such as Vicodin and Percocet, are commonly prescribed by doctors following serious injuries and operations.

Acetaminophen poisoning is not a new issue. In 2011, the FDA asked drug makers to end the manufacturing of any prescription painkillers containing more than 325 milligrams of acetaminophen per dose.

Reportedly, nearly half of all acetaminophen-related liver failure cases in the US can be attributed to the accidental overdose of these products, according to the FDA.

However, most cases of severe liver injury were linked to patients taking more than the prescribed dose of acetaminophen-containing products over a 24-hour period. They used more than one product containing acetaminophen and possibly drank alcohol while taking the medication.

There is no home remedy for countering the effects of acetaminophen poisoning. Thus, if the condition is suspected, it is best to call the national poison control hotline at 1-800-222-1222, which will connect you to the local poison control agency. You will be instructed to get to the nearest emergency room as soon as possible and what to expect in the way of treatment.

When treatment is received within eight hours of the overdose, there is an excellent chance of recovery, according to MedlinePlus, a service of the U.S. National Library of Medicine and the National Institutes of Health.

Beginning in 2011, the FDA gave drug makers a period of three years to comply with its requests to reduce levels of acetaminophen in prescription painkillers. The next step planned by the FDA is to withdraw approval of any prescription painkillers than contain more than 325 milligrams of acetaminophen. The FDA has stated than when taken as directed, acetaminophen is a very safe product. The goal is to make it safer.

The actions being proposed by the FDA will not affect over-the-counter products (OTC) such as Tylenol or NyQuil because these products already carry warnings of possible liver damage.

OTC products containing acetaminophen may list the ingredients and even carry warnings. However, prescription’s products are not always clearly labeled. Patients may not know that the drug they are taking contains acetaminophen and often they are not given any warning to avoid other products containing acetaminophen.

The FDA has issued suggestions for patients in an effort to reduce the instances of liver damage from acetaminophen overdoses.

The FDA recommendations include:

  • Read all labels for prescriptions and OTC medications and ask if their prescription medication contains acetaminophen.
  • Do not take more than one product containing acetaminophen at one time, including OTC medications.
  • Do not take more than 4 grams, or 4, 0000 milligrams of acetaminophen in a single day.
  • Patients should avoid drinking alcohol when taking acetaminophen.
  • If a person experiences an allergic reaction such as rash, itching, sweating of the face or difficulty breathing, they should stop taking acetaminophen and seek immediate medical help.
  • If you believe, you have taken an excessive amount of acetaminophen, seek immediate medical assistance.